Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Lineability and spaceability of sets of functions on $\mathbb{R} $


Authors: Richard Aron, V. I. Gurariy and J. B. Seoane
Journal: Proc. Amer. Math. Soc. 133 (2005), 795-803
MSC (2000): Primary 26A27, 46E10, 46E15
DOI: https://doi.org/10.1090/S0002-9939-04-07533-1
Published electronically: August 24, 2004
MathSciNet review: 2113929
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that there is an infinite-dimensional vector space of differentiable functions on $\mathbb{R} ,$ every non-zero element of which is nowhere monotone. We also show that there is a vector space of dimension $2^c$ of functions $\mathbb{R}\to \mathbb{R} ,$ every non-zero element of which is everywhere surjective.


References [Enhancements On Off] (What's this?)

  • 1. R. Aron, R. Gonzalo, and A. Zagorodnyuk, Zeros of real polynomials, Linear and Multilinear Algebra 48 (2000), no. 2, 107-115. MR 2001k:12002
  • 2. P. Enflo, V. I Gurariy, On lineability and spaceability of sets in function spaces, to appear.
  • 3. V. Fonf, V. I. Gurariy, V. Kadec, An infinite dimensional subspace of $C[0,1]$ consisting of nowhere differentiable functions, C. R. Acad. Bulgare Sci. 52 (1999), no. 11-12, 13-16. MR 2000j:26006
  • 4. B. Gelbaum and J. Olmsted, Counterexamples in analysis, Holden-Day, (1964). MR 30:204
  • 5. V. I. Gurariy, Subspaces and bases in spaces of continuous functions, (Russian) Dokl. Akad. Nauk SSSR 167 (1966) 971-973. MR 33:7817
  • 6. V. I. Gurariy. On subspaces of differentiable functions in spaces of continuous functions, Theory of functions, Functional Analysis and applications. Vol. 4 (1967), Kharkov, 116-121. MR 36:3115
  • 7. V. I. Gurariy, Linear spaces composed of everywhere nondifferentiable functions, C. R. Acad. Bulgare Sci. 44 (1991), no. 5, 13-16. MR 92j:46046
  • 8. V. I. Gurariy, W. Lusky, Geometry of Müntz spaces, Lecture Notes in Mathematics, Springer-Verlag, to appear.
  • 9. S. Hencl, Isometrical embeddings of separable Banach spaces into the set of nowhere approximatively differentiable and nowhere Hölder functions, Proc. Amer. Math. Soc. 128, 12 (2000), 3505-3511. MR 2001b:46026
  • 10. Y. Katznelson, K. Stromberg, Everywhere differentiable, nowhere monotone functions, Amer. Math. Monthly 81 (1974), 349-354. MR 49:481
  • 11. H. Lebesgue, Leçons sur l'intégration, Gauthier-Villars (1904).
  • 12. L. Rodríguez-Piazza, Every separable Banach space is isometric to a space of continuous nowhere differentiable functions, Proc. Amer. Math. Soc. 123, 12 (1995), 3649-3654. MR 96d:46007

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26A27, 46E10, 46E15

Retrieve articles in all journals with MSC (2000): 26A27, 46E10, 46E15


Additional Information

Richard Aron
Affiliation: Department of Mathematics, Kent State University, Kent, Ohio 44242
Email: aron@math.kent.edu

V. I. Gurariy
Affiliation: Department of Mathematics, Kent State University, Kent, Ohio 44242
Email: gurariy@math.kent.edu

J. B. Seoane
Affiliation: Department of Mathematics, Kent State University, Kent, Ohio 44242
Email: jseoane@math.kent.edu

DOI: https://doi.org/10.1090/S0002-9939-04-07533-1
Received by editor(s): March 26, 2003
Received by editor(s) in revised form: October 28, 2003
Published electronically: August 24, 2004
Additional Notes: The author thanks Departamento de Matemáticas of the Universidad de Cádiz (Spain), especially Antonio Aizpuru, Fernando León, Javier Pérez, and the rest of the members of the group FQM-257.
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society